Back to Ask the Diabetes Team Ask the Diabetes Team

From Greenland:

I was diagnosed with type 1 diabetes about six years ago and am on an insulin regimen consisting of Regular with my meals and two injections of NPH (morning and bedtime). I am pretty well controlled, with most hemoglobin A1c levels in the 6-7% range. Typically, I experience hypoglycemia about once or twice per month, and in most cases I have a reasonable explanation. However, during two exciting weeks in Barbados, my diabetes was just turned upside down. I had one or two hypoglycemic reactions every day (mostly in the afternoon), and I couldn't find any explanation. My friend and I were just relaxing in the sun and had almost no physical activities, but still all these reactions. Does anybody have an explanation?


Must have been the food. Not as many carbs? Or maybe the alcohol? (You didn't comment on that.) Otherwise, I have no other suggestions


Additional comments from Betty Brackenridge, diabetes dietitian:

I would add the possibility that your stress level was significantly less while laying there soaking up the sunshine. For many people, less stress translates to less insulin resistance. Perhaps your usual doses were just too high when you weren't fighting stress hormones. Learning how to adjust your own insulin doses for situations like that can give you more consistent control with less frustration. I'd suggest you talk to your physician or educator about this possibility. People who don't have diabetes produce different amounts of insulin every day because life is different every day. Being able to adjust to changed circumstances is a very freeing skill in your diabetes self-management.


[Editor's comment: It may be that just the difference in environment (time changes, climate, less stress, etc.) changed the way your insulin worked. That is why is particularly important to monitor while on vacation, and make changes in insulin doses as needed. Sounds like you had a great time in Barbados and handled the situation well! SS]

Original posting 8 Mar 2001
Posted to Traveling and Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.